Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz

All WebM&M Spotlight Cases (11)

Displaying 1 - 10 of 11 WebM&M Spotlight Cases
Leah S. Karliner, MD, MAS| April 1, 2018
Although the electronic health record noted that a woman required a Spanish interpreter to communicate with providers, no in-person interpreter was booked in advance. A non–Spanish-speaking physician attempted to use the clinic's phone interpreter services to communicate with the patient, but poor reception prevented the interpreter and patient from hearing each other. The patient called her husband, but he was unavailable. Eventually, a Spanish-speaking medical assistant was able to interpret for the visit. Fortunately, the physician was able to determine that the patient required further cardiac testing before proceeding with a planned elective surgery.
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA| December 1, 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Daren K. Heyland, MD, MSc| April 1, 2017
When a 94-year-old woman presented for routine primary care, the intern caring for her discovered that the patient's code status was "full code" and that there was no documentation of discussions regarding her wishes for end-of-life care. The intern and his supervisor engaged the patient in an advance care planning discussion, during which she clarified that she would not want resuscitation or life-prolonging measures.
Laxmaiah Manchikanti, MD, and Joshua A. Hirsch, MD| September 1, 2013
Hospitalized for pneumonia and asthma, a man with chronic pain was found to be using pain medications not prescribed to him. During his hospitalization, the pain service was consulted and changed his medications to better control the pain. Five days after discharge, the patient died, presumably from an unintentional overdose of his old and new prescriptions.
Isla M. Hains, PhD| June 1, 2012
An elderly woman was transferred to a tertiary hospital for surgical repair of hip fracture, without complete information or records. The receiving surgeons were not informed that she had a cardiac arrest during induction of anesthesia at the community hospital. Surgery proceeded, but the patient died a few days later.
Michelle Mourad, MD, and Stephanie Rennke, MD| March 1, 2012
A woman hospitalized with community-acquired pneumonia was discharged home on antibiotics. Over the next few days, her symptoms worsened, but she was unable to obtain an appointment with her primary physician. The hospital called the patient that day to follow up, determined that she needed a different antibiotic, and prevented a readmission.
Colin P. West, MD, PhD| January 1, 2008
An elderly man with COPD and end-stage congestive heart failure was admitted for increasing shortness of breath, due to a pleural effusion. A resident performed a thoracentesis on the wrong side, and the patient developed a pneumothorax and died. The resident disclosed the error but was devastated.
Patrice L. Spath, BA, RHIT| March 1, 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Ronald L. Arenson, MD| March 1, 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Alan Forster, MD, MSc| December 1, 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.